Can Painkillers Lead to Hearing Loss?
NEW DELHI/BOSTON (IANS) – If you are in the habit of regularly consuming ibuprofen, acetaminophen or aspirin, and such over the counter painkillers, you may be at risk of hearing loss.
Gaurav Upreti, 45, a bank executive, was living life normally when after a brief ailment in 2016, he began taking painkillers.
The next year he began facing hearing loss, but he managed with several hearing aids until 2020 when he suffered a permanent hearing loss.
Hearing impairment drastically affected his communication skills, married life as well as career. It is then he underwent bilateral cochlear implantation on the advice of doctors.
Cochlear implant surgery is effective on patients who are congenitally deaf and those who lose hearing due to various external factors including drug induced hearing loss and infections.
Upreti’s is a classic example where the use of painkillers led to hearing loss. Excess drug abuse, use of painkillers, patients on dialysis, or anti-cancer drugs, persistent noise pollution are high-risk factors of losing the hearing ability if not addressed timely.”
Upreti has significantly improved since his surgery and rehabilitation.
A recent study, published in the Journal of General Internal Medicine, found that people who frequently used over-the-counter nonsteroidal anti-inflammatory drugs or acetaminophen had an almost 20 per cent increased risk of developing tinnitus.
According to Dr Atul Kumar Mittal, Director, Ear Nose and Throat, Fortis Memorial Research Institute, Gurugram, drug related hearing loss is known as ototoxicity.
“It causes sensorineural hearing loss where the hair cells of the hearing nerve get affected. It can cause a sudden hearing loss or gradual progressive hearing loss,” Mittal.
“However ototoxicity is caused only if painkillers are taken in higher doses for a prolonged period of time,” he added.
Few drugs, especially some antibiotics and chemotherapy agents, are also very well known to cause ototoxicity.
But it is usually found to be reversible after stopping medication, Mittal said.
In another study published in the American Journal of Epidemiology, researchers at Harvard University speculated that the pain relievers may be damaging the cochlea, the snail-shaped hearing mechanism in your inner ear.
“Ibuprofen can reduce blood flow to the cochlea, which could result in cellular damage and cell death. Acetaminophen may deplete the antioxidant glutathione, which protects the cochlea from damage,” said Dr. Sharon Curhan, instructor in medicine at Harvard Medical School.
But does this mean one should think twice before popping a pill for headache or back pain?
Using the medications mindfully and limit their use as much as possible, is the key, the experts noted.